Learn from patients with pain similar to yours

CatchMyPain Community and Pain Diary App to manage chronic illness

Neurological Medications vs. Opiate Medications

Jun 18, 2014 4:27 PM

I have been on moderate dosages of Lyrica for a few years now along with a cocktail of other medications to deal with my chronic pain. Recently my pain levels have increased to where the pain meds were not too effective.
The doctor has now moved my medications from more of the Opiate type numbing drugs to more of the neurological pain blocking drug. I have moved from 300mg per day to 450mg per day of Lyrica (max allowed) and added 300mg of Gabapentin.
I also take 40mg of Oxyneo 4 times a day and a couple of percocet 4 times a day plus a muscle relaxer and anti inflammatory twice a day.
The result of this medication change is that I now feel like a walking zombie. I feel so over medicated where I feel like I am floating, I'm dizzy and unstable on my feet and I feel drowsy all the time and can barely keep my eyes open. My eyesight has deminished and I have shaky eyes. The pain levels are less but its not like the pain is not there, its like the intensity is less and the pain is in the background. My pain levels were rated between 7 to 9 while on the other medications and now they are more like the 5 to 7 range
I hate the way these meds make me feel though and I am not sure what is worse, the medications or the pain. All I know is that the quality of life with chronic pain is poor.

Has anyone else had experience with the continuous use of a mix of neurological pain blockers like Lyrica and Gabapentin combined and whether this over medicated feeling ever goes away? In reading some webpages, the feelings I'm experiencing are known side effects so I think these feelings may not go away.

Jun 18, 2014 4:59 PM

Craig, Lyrica and Gabapentin made me so confused I could not function. I do not qualify for disability and therefore need to work. I spoke with a fellow instructor whose mother was on Lyrica. She said her mother was unable to function.

Jun 18, 2014 7:22 PM

l have been on lyrica/pregabalin for four plus months due to problems with an irratated neck nerve, which was causing pins and needles and numbness at night and not able to sleep. it has worked really well, as a couple of times l have forgotten to take them and the problem comes back. I also take amitriptaline sometimes with codiene or tramadol, as I have spinal osteoarthritis and facet joint damage in my back. the problem I have is with the amitriptaline which was for cronic pain. I am on the maximum does but it plays havoc with my memory and being generally dopey. in some ways pain relief is a bit hit and miss, what works for one doesn t work for another. finding the right combination for you is a bit trial and error too.
one question keeps coming up as I go along is "what is more important to me, the level pain I have to put up with versus interference to things like memory and my ability to handle the difficulties the high doses cause"? I know that I am approaching the point were I might have to accept I am unable to work because of these kind of questions. I get some disabled benefits and am waiting to hear about another, but in the mean time I needed to work, not just because of medication and levels of pain, but for my sanity as when I ve been off work for several weeks I have gone stir crazy and descended into deep depression! so it isn t just about ability to support ones self but to hold on to a semblance of a normal life.
I work 5 days a week and have two days off, however, one of those days is just about resting, recoup orating and bringing the pain level down, so in reality I only have one day off. at the moment that's the price I pay to work and support myself.

Jun 18, 2014 7:34 PM

accidentally hit the reply button. as I said I take opiated medications as well as pregablin/lyrica plus amitriptaline to tackle cronic pain and what I have found over time is that you start to adjust to the medication to the point that you become tolerant and over time the effects become less and less and eventually the medication lacks the ability to be affective so you find pain levels start to creep back up. it might be that it takes time for your body to adjust to the new medication and for you to learn and be able to tolerate the effects it has!

Ready to start relieving your pain?

Join Community